The Invokana CANVAS study, mandated by the FDA as part of post-marketing requirements and sponsored by manufacturer Janssen Pharmaceuticals, has had mixed results. On one hand, patients who were treated with Invokana (canagliflozin) experienced significantly lower rates of stroke and heart attacks. On the other hand, the risk of lower limb amputations was double those of patients who took a placebo. Because of this, a number of physicians and health care organizations are taking their diabetic patients off of the drug.
Ironically, diabetics are already at an elevated risk of losing limbs due to the effects of the disease. Another side effect of Invokana, which has been known for some time, is ketoacidosis, a dangerous condition that results from a precipitous fall in blood pH levels. The findings of the CANVAS study led the FDA to issue a black box warning on all Invokana packaging.
This warning is leading to policy changes among health care providers, including San Diego's Sharp Healthcare System, Kaiser Permanente (KP), and the Veterans Health Administration. A spokesperson for Sharp said they had begun making changes since the FDA warning was issued in May.
There were relatively few patients in the KP system who had been taking Invokana to begin with, but doctors with KP have been given notice, along with the recommendation that diabetic patients on canagliflozin be closely monitored – particularly those with a history of prior lower limb amputations, foot ulcers and/or infections. The VA has removed Invokana from its formulary, but doctors may prescribe it if a patient is aware of the risks and agrees to the treatment.
Invokana is part of a class of drugs known as SGLT-2 inhibitors, or gliflozins. These include Farxiga (dapagliflozin) and Jardiance (empagliflozin). These drugs control blood sugar levels by preventing the kidneys from reabsorbing glucose so that excess blood sugar is passed in the urine.
Although all three medications can cause ketoacidosis as well as pancreatitis, Invokana is the only one firmly associated with a higher risk of limb amputation – at least in the U.S. The European Medicines Agency has warned that it may occur with other gliflozin drugs as well. The exact mechanism is not yet completely understood; however, there is some speculation among endocrinologists that Invokana causes a thickening of the blood, which then tends to pool in the foot.
Diabetic patients, particularly those whose disease is poorly controlled and are experiencing cardiovascular issues, are being counseled to examine their feet regularly and follow all recommendations as well as report any sores, discoloration or unusual discomfort.